Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :1771
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (212 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed981    
    Printed22    
    Emailed1    
    PDF Downloaded115    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

  Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 51  |  Issue : 4  |  Page : 537
 

L-asparaginase induced acute parotitis during intensification therapy of acute lymphoblastic leukemia


Department of Pediatrics, Government Cancer hospital and Government Medical College, Aurangabad, Maharashtra, India

Date of Web Publication1-Feb-2016

Correspondence Address:
Dr. J Kathwate
Department of Pediatrics, Government Cancer hospital and Government Medical College, Aurangabad, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.175358

Rights and Permissions



How to cite this article:
Kathwate J, Mundada S, Patil P. L-asparaginase induced acute parotitis during intensification therapy of acute lymphoblastic leukemia. Indian J Cancer 2014;51:537

How to cite this URL:
Kathwate J, Mundada S, Patil P. L-asparaginase induced acute parotitis during intensification therapy of acute lymphoblastic leukemia. Indian J Cancer [serial online] 2014 [cited 2019 Dec 16];51:537. Available from: http://www.indianjcancer.com/text.asp?2014/51/4/537/175358


Sir,

L-asparaginase (L-ASP) is commonly used during the induction and intensification therapy in acute lymphoblastic leukemia (ALL) and lymphomas along with vincristine, dexamethasone, and anthracycline derivatives. The most common complications associated with L-ASP are abdominal pain and allergic reactions. Although L-ASP is well-tolerated in most patients and causes myelosuppression, significant toxicities occur in up to 30% of patients. Other significant toxicities relate to a reduction in protein synthesis and include pancreatitis, thrombosis, central nervous system complications, and liver dysfunction.[1],[2] We report a 7-year-old boy with ALL, who suffered bilateral acute parotitis, during intensification phase therapy, which is a rare complication associated with L-ASP. He was receiving chemotherapy drugs regimen MCP 841 protocol including daunorubicin, vincristine, L-ASP, oral prednisone and methotrexate. He presented with fever and bilateral painful parotid enlargement. On examination, parotids were enlarged and tender. Blood culture and swab culture from the oral cavity did not grow any microorganism. Clinically mumps was ruled out as there was no history of contact, and he was vaccinated with measles, mumps, rubella at appropriate age. Serum amylase was raised, 200 (U/L) (normal range 30–110 U/L) and serum lipase was 30 U/L (normal range 5–208 U/L) was normal thus ruling out associated pancreatitis. Ultrasonography of parotids revealed enlarged, hypoechoic and hyperemiac glands with few enlarged lymph nodes. There was no glycosuria or ketonuria. He was started with broad-spectrum antibiotics and analgesics in view of bacterial parotitis. His blood and oral cavity swab cultures were negative as well as there was no evidence of parotid gland ostia inflammation on oral cavity examination so possibility of drug-induced parotitis was considered. Review of literature showed no other drugs except L-ASP can cause parotitis. After discounting L-ASP parotitits resolved within a week. Pancreatic toxicity results from direct deprivation on the protein metabolism leading to a disturbed synthesis of albumin, fibrinogen, plasma clotting factors IX and X, plasminogen, and antithrombin III, which leads to considerable toxicity particularly to organs associated with high protein production such as liver and pancreas.[3] There are several case reports of L-ASP induced pancreatitis, but in our English language literature, only seven cases of L-ASP induced acute parotitis are reported. Probable mechanism of parotitis may be same as related to pancreatic injury as both are glands of the digestive tract, and there is a high rate of protein synthesis. This complication may be related to genetic susceptibility and needs further research as it is rarely seen in other patients receiving L-ASP. The rarely observed toxic effects of L-ASP, such as the parotitis, should be recognized as promptly as common complications of the drug to avoid the continuation of drug.

 
  References Top

1.
Panosyan EH, Seibel NL, Martin-Aragon S, Gaynon PS, Avramis IA, Sather H, et al. Asparaginase antibody and asparaginase activity in children with higher-risk acute lymphoblastic leukemia: Children's Cancer Group Study CCG-1961. J Pediatr Hematol Oncol 2004;26:217-26.  Back to cited text no. 1
    
2.
Flores-Calderón J, Exiga-Gonzaléz E, Morán-Villota S, Martín-Trejo J, Yamamoto-Nagano A. Acute pancreatitis in children with acute lymphoblastic leukemia treated with L-asparaginase. J Pediatr Hematol Oncol 2009;31:790-3.  Back to cited text no. 2
    
3.
Derwich K, Stencel D, Warzywoda M, Leda M. Acute pancreatitis during L-asparaginase treatment in children with acute lymphoblastic leukemia. Rep Pract Oncol Radiother 1999;4:15-22.  Back to cited text no. 3
    



This article has been cited by
1 Asparaginase
Reactions Weekly. 2016; 1597(1): 36
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow